PSP Association

Hard weekend...Amantadine withdraw?

WOW... I am thankful the weekend is over.... You NEVER EVER hear me say that.

We took Terry off Amantadine on Tuesday morning and by Friday morning he was completely clueless as to where he was, what he was doing, what was going on. All he wanted to do was sleep. He wasn't able to walk, eat, talk. Nothing. I decided to start back on amantadine Saturday morning.

This morning he still had no clue after 1200MG in 48 hours.... not sure what is going on as amantadine is not a brain stimulant.

I am off to work and he has in Adult Day care, I hope all goes okay today...

22 Replies
oldestnewest

I don't know anything about that med. I will have to look it up. I think I would call the doctor just to see what he says.

Reply

i have a call into neuro... just all seems strange.

Reply

Are you in the US? Just wondered. WebMD doesn't recommend that med for use in US because our influenza A virus strain is immune to it. If you can believe that information, although several doctors have told me WebMD is right on the money. For whatever that is worth!

Reply

That is odd that the same med for flu is used for Parkinsons. It's amazing how they discover all these uses. When I took my husband off the Sinemet, we had to do it gradually, wean him off of it. I wonder if that is what you have to do with Amantadine. Hope it all works out for you.

Reply

yes I am in the US, its prescribed for Parkinson's. Which of course he doesn't have.

1 like
Reply

My husband takes the maximum dosage of 3x's a day as prescribed by the movement disorders nuero. It gave him a strange rash until he became use to it.

Reply

we were once on Sinemet too. That is a brain stimulant, we are now on modfinil. The amantadine is one for the gait and balance which its not helping so we took him off of it.

Reply

That's what we experienced with the Sinemet. It barely worked and just made him sleep all the time so he didn't want to take it anymore. Can't say I blame him.

Reply

have you tried provigil (modfinil)?

Reply

We tried three of the four recommended meds for gait stability. Last one was a patch and my husband refused to try it because he had so many side effects from the others.

1 like
Reply

Do you remember what they were? I think we are beyond ability to fix gait but maybe!

Reply

Requip and Mirapex. I don't know about other people on this site, but we really saw very little to no positive results on any of the Parkinson's drugs, which I understand, sadly, is normal results for PSP patients.

Reply

We are weaning off right now. It was used for viruses and accidentally discovered to be beneficial with PSP is my understanding :)

Reply

Read a quicky on this stuff and not really showing any progress in symptoms. Given mostly to Parkinsons for uptake inhibiting. But even in Parkinsons does not prove its worthiness. side effects; It does all that your husband has experienced. It also exacerbates seizure and psychiatric issues. Maybe instead of cold turkey get him off gradually?

Good luck

AVB

Reply

Amantadine is the only med Brian is on and he has had positive results. When they tried to increase it he did have a slight deterioration but the dose he takes is the equivalent of one tablet in the morning (he is on the liquid because of Swollowing difficulties). Bad without better with. Dont forget you will need to let it build up to a higher dose slowly and give it time to work. Janexx

1 like
Reply

My husband does well with it. He is a mess if we are late taking it. As you said Bad without, a little better with :) He also takes sinemet around the clock. Amantadine for the daytime only. The neuro prescribed Ritalin for him once - we tried it for such a short time 30 days - we didn't notice a difference. It didn't do anything bad- whew!

Reply

Was he on it very long as it has to be weaned off slowly.

1 like
Reply

since march. We are actually heading the the ER right now because Neuro thinks its another stroke.

Reply

Oh dear! You are both in my thoughts and prayers.

X

1 like
Reply

No Stoke... but No Answers ...

Reply

Good it's not a stroke but not so good if you don't know why. Let's hope it settles down soon. With this illness folk do seem to have strange blips for no apparent reason but I always look at medication first and read in detail possible side effects.

X

Reply

Yikes.

Reply

You may also like...